Hail, Macoupin
- When
- March 27, 4:30 PM CST
- Where
- Macoupin County, Virden
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.500, -89.770
A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region. There were numerous reports of large hail and damaging winds as well as one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 1:22 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 222 PM CDT Sat Mar 27 2021 .SHORT TERM... (Through Late Tonight) Issued at 144 PM CDT Sat Mar 27 2021 Message of the Day: Scattered strong to severe thunderstorms are expected this afternoon in eastern Missouri and southwestern Illinois. These storms will begin around 4pm and push out of the area by roughly 9pm. Primary storm hazards will initially be damaging winds and large hail, transitioning to mainly damaging winds. There is also a small tornado threat. Technical Details: A cold front has pushed into western Missouri and will sweep through the region this afternoon and evening. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability will likely be sufficient to generate thunderstorms as the front moves through the region. Poor moisture quality may still modulate the instability and the development of deep convection, though the mid 50s dewpoints currently across the region is right on track with what CAMs have been depicting for the last few days. Moreover, increasing coverage of agitated cu ahead of the front across central and NE MO leads me to believe that the atmosphere is becoming increasingly favorable for convection and we may not be more than a few hours away from initiation. Speaking of the models, nearly all of the high-res guidance develops at least scattered thunderstorms along the front as it moves into eastern Missouri later this afternoon, pushing showers and storms through the region in the early evening. Any deep convection that does develop will have ample deep layer shear, with 19z SPC mesoanalysis showing at least 50kts of effective bulk shear across the region. With shear vectors running roughly parallel to the front and unidirectional wind profiles, it still looks like initial convection will quickly grow upscale into a line or line segments with the primary thunderstorm hazards shifting from damaging winds and large hail to mainly winds. A small tornado threat remains in play if any line segments are able to surge out and become more perpendicular to the SW 0-3km shear vector. BSH .LONG TERM... (Sunday through Next Saturday) Issued at 144 PM CDT Sat Mar 27 2021 Initially cool and dry northwest flow in the wake of the trough/cold front will quickly turn westerly on Sunday, backing to the southwest by Monday. This will advect warmer air right back into the region, which coupled with limited cloud coverage, will push near normal temperatures on Sunday right back above normal by Monday. By Monday night, yet another longwave trough will be in place across the western CONUS, with a potent leading shortwave expected to zip across the Canadian Plains and into the northern Great Lakes on Tuesday. At the surface, deep low pressure will push from south- central Canada toward the Hudson Bay, dragging a cold front through the central US. Guidance consensus on frontal timing is rather good for an 70-80 hour forecast, pushing the front through the Mid- Mississippi Valley sometime around 00z Wednesday. While there is moderate to high confidence regarding frontal timing, it remains to be seen if we will have sufficient moisture to support precipitation with the fropa thanks to persistent dry southwest flow ahead of the front. The prefrontal southwest flow will however keep the warm air pumping into the region, resulting in yet another day of above normal temperatures on Tuesday. Northwest flow in the wake of Tuesday's front will be a bit longer lived, resulting in below normal temperatures on both Wednesday and Thursday. In fact, there is a growing signal for widespread sub- freezing temperatures on Thursday morning, with the NBM highlighting a roughly 50 percent chance of freezing temperatures at STL, which is typically our warmest overnight observation. As high pressure slides eastward by the end of the week, southerly flow will return and it's looking like temperatures will begin to moderate by Thursday afternoon. BSH && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1231 PM CDT Sat Mar 27 2021 An area of showers and a few thunderstorms has persisted in NE MO and west-central MO longer than expected and it now looks like they may linger until a cold front currently extending from eastern IA into SW MO moves through the region later this afternoon. Further south, it continues to look like showers and thunderstorms will develop along the front as it moves into eastern Missouri and western Illinois, likely along the I-44(MO)/I-70(IL) corridor. Guidance has shown good consensus and continuity in bringing these storms through the St. Louis metro terminals sometime around 00z, so I've gone ahead and included a tempo group to account of these storms. Depending on whether or not the terminals are directly impacted, conditions may become worse than what is depicted in the tempo group. The storms should be fairly short lived, with gusty NW winds expected in the wake of the front and patchy MVFR cigs building in behind everywhere but central MO. These low clouds will mix out quickly tomorrow morning. BSH && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 78 44 57 40 / 60 60 0 0 Quincy 64 40 54 39 / 70 10 0 0 Columbia 75 40 56 40 / 30 10 0 0 Jefferson City 77 41 58 40 / 30 10 0 0 Salem 77 44 55 36 / 10 80 0 0 Farmington 78 42 57 36 / 20 70 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 227 PM CDT Sat Mar 27 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 227 PM CDT Sat Mar 27 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this afternoon and evening. Storms may become severe this afternoon and evening, mainly across east central and southeast Missouri as well as southwest Illinois with the main threats being large hail and damaging winds. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of thunderstorms across portions of the area Tuesday night into early Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. BSH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 3 SSW WELDON SPRING 38.67N 90.66W
03/27/2021 M1.00 INCH ST. LOUIS MO STORM CHASER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 NW MARYLAND HEIGHTS 38.75N 90.51W
03/27/2021 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 SSW HAZELWOOD 38.76N 90.37W
03/27/2021 M0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL HAZELWOOD 38.78N 90.36W
03/27/2021 E1.00 INCH ST. LOUIS MO PUBLIC
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL HAZELWOOD 38.78N 90.36W
03/27/2021 M1.00 INCH ST. LOUIS MO TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM
HAZELWOOD.
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL VIRDEN 39.50N 89.76W
03/27/2021 U0.75 INCH MACOUPIN IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MRBThe national radar mosaic for the moment the first event began.
7 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm winds caused a delivery truck to be blown into a car on the other side of the road causing a collision. The delivery truck driver was taken to the hospital for minor injuries. Also, several large trees, tree branches and power lines were blown down.
Intermittent, low end tornado damage was found on a path from just north of Saint Jacob, IL eastward into the Highland, IL area. The tornado first touched down north of Saint Jacob, IL along Marine Road where it toppled several trees and partially tore the roof off a large metal shed. The tornado then likely lifted briefly, but then touched down again intermittently along Lake Road. The tornado did minor roof and siding damage to many homes along Lake Road, as well as topple several trees and snapped a power line. The worst of the damage, which was rated EF-1, was to a large metal shed that was destroyed and the roof was lofted into nearby trees and pushed hundreds of feet down the street. In addition, a 2x4 from this roof was driven straight into the roof of a nearby building. The tornado then likely lifted briefly, before touching down again and doing additional damage to large trees in a neighborhood along 15th and 16th Streets. The tornado then lifted and dissipated. Overall the tornado was rated EF1 with a path length of 5.29 miles and a max path width of 700 yards. No injuries or deaths were reported.
Thunderstorm winds blew an outbuilding off of it's foundation causing major damage.
Additional significant damage was noted to the south of the tornado path, likely associated with a strong surge of the rear flank downdraft. This damage, with straight line windspeeds nearing 80 to locally 90 mph, included two large barns that were destroyed, along with some large trees that were toppled in a concentrated area across two neighborhoods off Poplar Street.
Thunderstorm winds blew down several large tree branches.
Thunderstorm winds caused moderate roof damage to a business on the northside of Highland. Also, several large tree branches were snapped off.
Thunderstorm winds blew down several trees and power lines along Millersburg Road.
Thunderstorm winds blew down several large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948794, 948797, 950791, 950783, 950788, 950787, 950811, 950792, 950804, 950812.